post stereotactic rad therapy

Post Reply
SteveP
Posts: 1
Joined: Thu Jul 06, 2017 12:52 am
Country: New Zealand
Gender: male
Year of birth: 1952

post stereotactic rad therapy

Post by SteveP » Fri Jul 14, 2017 12:28 am

Dear fellow members
It is now 8 weeks since I had my stereatactic radiation therapy ( 25 days a total of 50 gry) , at first I was extremely tired but could still hear as before and had the original tinnitus, both pulsatile and variable/ white noise glass breaking/ cicadas slight vertigo after steroids ( dexmetsone ) awful stuff. I remember that after 3 weeks I was walking like a crab ...most disconcerting so was put on a course of 4mg/day. This was for 3 weeks
then I tapered and came off them in the following 3 weeks. 2mg 1mg and 1/2 mg. each per week.
I found extreme changes to my blood glucose, saw double at times, untill I read up about what dex does to one...
Now 8 weeks later, I have experienced many changes. I have about 10% hearing ( though distorted) in the ear, no pulsatile tinnitus ( a bonus) and at times very noisy tinnitus especially with exercise ( riding my bike ) I find that I get dizzy / unstable when trying to ride uphill, so I will forego that untill my stability is constant.
I find I can sleep now if relaxed and the noise drops down. I go to bed and read for 20 mins from about 10pm, this relaxes me. At first the noise was extreme and I sometimes could`not sleep fot 2 days/ nights in a row. rather stressing. I have seen the ent specialist and he says to wait untill 10months has passed, to have a MRI examination see him again.

has anyone had a similar experience post radiation theraphy?

regards Steve
Subri
Posts: 21
Joined: Tue Apr 12, 2016 8:52 am
Country: USA
Gender: female
Year of birth: 1955
Location: California
Contact:

Re: post stereotactic rad therapy

Post by Subri » Sat Jul 15, 2017 3:40 pm

Hello Steve,
I do not as yet have other members who have received Stereotactic Radiation Therapy so apologize that I can only speak from my perspective of having gone through traditional surgery.
Tinnitus and dizziness were also a side effect of my surgery which was done 16 years ago. The dizziness is only rare these days but the tinnitus has become permanent. I find that when there is relative quiet, the tinnitus is barely noticeable. When there is loud ambient noise or if I attempt to listen to music at a concert, the tinnitus roars in my affected ear. My otoneurologist described this as a phantom limb reaction of the hearing nerve; it is trying to pick up sound that the brain recognizes as being present.
I reviewed the scientific literature and it appears that tinnitus is common after stereotactic rad therapy. This may be due to the damage and swelling to the cochlear nerve. Hopefully, over time, your nerve will heal. This is why your specialist is saying give it many months to improve. In the meantime, mindfulness meditation, biofeedback, relaxation may be helpful to you in coping with the persistent tinnitus you are hearing. I know how uncomfortable it can be. I eventually learned to sort of tune it out and not pay attention to the sound. My tinnitus sounds like a waterfall...high pitched.
The dizziness is also due to nerve swelling and damage. There are training programs that your specialist can recommend. This is called vestibular re-training. You may also notice that the dizziness is worse in a dark environment, so be careful when walking at night. This symptom should also improve over time.
I also was given steroids (dexamethasone) to help reduce nerve swelling. Interestingly, the side effects of the drug were worse than the tinnitus or dizziness! Having the steroid out of your system may help you with feeling better overall!
Please let me know if you like references to articles. I am happy to provide.
Please feel better.
:) SUBRI IGAN forum Moderator and post resection of left acoustic neuroma with permanent deafness left ear
Post Reply